Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 55, NWS Paducah, KY

March 2, 2012Scott County, Stoddard County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Mar 2, 2012, 12:26 PM CST for Scott County, Stoddard County, Missouri. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 2, 2012, 12:26 PM CST (18:26 UTC)
Expired
Mar 2, 2012, 1:00 PM CST
In force
34 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Scott County, MO, Stoddard County, MO

The radar

The Paducah radar (KPAH), 71 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 2, 9:54 AM CSTTornado Watch PDSSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.4 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1625 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
3.2
Supercell composite
11.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

965 
WUUS53 KPAH 021826
SVRPAH
MOC201-207-021900-
/O.NEW.KPAH.SV.W.0055.120302T1826Z-120302T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1226 PM CST FRI MAR 2 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SCOTT COUNTY IN SOUTHEAST MISSOURI...
  NORTHEASTERN STODDARD COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 100 PM CST.

* AT 1224 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 5
  MILES SOUTHEAST OF BELL CITY...OR 8 MILES SOUTHWEST OF ORAN...AND
  MOVING EAST AT 60 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  ORAN...BENTON...MORLEY...HAY-WOOD CITY...BLODGETT...LAMBERT AND
  DIEHLSTADT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST FRIDAY EVENING FOR
SOUTHEASTERN ILLINOIS AND SOUTHWEST INDIANA AND WESTERN KENTUCKY AND
SOUTHEAST MISSOURI.

LAT...LON 3711 8942 3697 8939 3690 8954 3688 8980
      3712 8985
TIME...MOT...LOC 1826Z 252DEG 54KT 3700 8970
WIND...HAIL 70MPH 1.50IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 12:09 PM CST, 17 minutes earlier.

Area forecast discussion, Mar 2, 12:09 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1209 PM CST FRI MAR 2 2012

.UPDATE...
ISSUED AT 1209 PM CST FRI MAR 2 2012

UPDATED AVIATION SECTION. NO UPDATE TO PUBLIC SECTION.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 230 AM CST FRI MAR 2 2012

WARM FRONT LIFTING INTO/THRU PAH FA ATTM. WE'LL BE SEEING THE MID 50S
SURFACE TDS PERCHED JUST TO OUR SOUTH SURGE NORTHWARD INTO THE
AREA IN THE NEXT 3 TO 4 HOURS. WINDS WILL BE PICKING UP AS
WELL...AND MODEL SOUNDING DATA SHOWS ELEVATED INSTABILITY WILL BE
RAMPING UP. TIME/HEIGHTS SHOW GOOD ISENTROPIC UPGLIDE KICKS IN AT
290-295K. ANTICIPATE OUTBREAK OF AM CONVECTION WITH SLGT RISK
SEVERE (RECENT SWOMCD OUTLOOKS PROBABLE WATCH) AS OVERRUNNING
STORMS SPILL TO THE COOL SIDE OF THE BOUNDARY (LARGE HAILERS
POSSIBLE). ALSO NOTED IS HELICITY ON THE BOUNDARY RUNNING 200-400
M2/S2 THRU THESE HOURS. IT APPEARS THE SWODY1 HAS EXPANDED THE MDT
RISK FOR THE COLD FRONT WESTWARD TO ACCOUNT FOR THIS WARM FRONTAL
DEVELOPMENT DURING THE AM HOURS...BUT THE MODERATE RISK IS STILL
MAINLY FOCUSING ON THE PM HOURS/COLD FRONT.

AND WITH REGARD TO THE COLD FRONT/PM HOURS/MDT RISK...THERE IS
STILL GOING TO BE A BATTLE BETWEEN THE EXTREMELY UNSTABLE
ATMOSPHERE WITH IMPRESSIVE WIND FIELDS...AND THE GRADUAL STARVING
OF MOISTURE THAT THE ATMOSPHERE WILL BE UNDERGOING AT ABOUT THE
TIME THE COLD FRONT ENTERS THE FRAY DURING THE MID TO LATE PM
HOURS. A CLOSE EXAMINATION OF THE NAM MODEL SOUNDINGS SUGGESTS THE
FLARE-UP IN THE FRONT WILL BE MAINLY TO OUR EAST...WHERE THE
GREATEST THREAT UNDER THE MDT RISK EXISTS...DUE MAINLY TO THE FAST
MOVEMENT OF THE FRONT/DRY AIR WORKING DOWN THE COLUMN. THE SLOWER
GFS BLOWS IT UP FURTHER WEST (OVER OUR ERN 1/2 FA) BEFORE SHOVING IT
TO THE EAST DURING THE EVENING. WILL CONTINUE TO HIT THIS POTENTIAL
HARD IN ALL PRODUCTS DUE TO THE IMPRESSIVE INSTABILITY/WIND FIELDS.
KEY WORD BEING POTENTIAL...DUE TO THE UNCERTAINY OF STORM
INITIATION/COLD FRONTAL TIMING/PASSAGE AND CONCERN THAT MAY
ULTIMATELY BE MORESO TO OUR EAST.

STRONG WIND FIELDS WITH 50+ KT WINDS JUST OFF THE SURFACE SHOULD
MIX DOWN IN THE WARM SECTOR THIS PM...WITH NAM BUFKIT SOUNDING
DATA REVEALING WIND GUSTS BRIEFLY HITTING WIND ADVISORY CRITERIA
IN A NARROW WINDOW AHEAD OF THE COLD FRONT THIS PM/EARLY EVENING.
HAVE POSTED WIND ADVISORY FOR THIS...ESP CONSIDERING CONTINUED
STORM DAMAGE CLEANUP FROM RECENT TORNADO OUTBREAK.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 230 AM CST FRI MAR 2 2012

THE SIGNAL FOR THE CYCLONIC NORTHWEST FLOW CONTINUES TO REMAIN IN
PLACE FOR SUNDAY AND SUNDAY NIGHT...SO LITTLE OR NO CHANGE TO
PREVIOUS FORECASTS FOR THIS MINOR PRECIPITATION EVENT.

THE MEDIUM RANGE NUMERICAL MODEL SUITE ALSO CONTINUES TO SHOW UPPER
LEVEL RIDGING ACROSS THE WFO PAH FORECAST AREA FROM MONDAY THROUGH
EARLY WEDNESDAY.  THE RANGE OF GUIDANCE CONTINUES TO SLOW THE
TRANSITION OF THE UPPER FLOW TO SOUTHWEST WITH TIME...WITH THE BASE
OF THE WESTERLIES INITIALLY ALONG AND WEST OF THE WFO PAH FORECAST
AREA ON WEDNESDAY.

THE IMPRESSED BAROCLINIC ZONE DUE TO THE GREATER SHEAR ALOFT ALONG
THE BASE OF THE WESTERLIES OVER THE WFO PAH FORECAST AREA SHOULD
PROVIDE A SLOW...BUT CONSISTENT TRANSLATION OF POP/WEATHER TO THE
SOUTHEAST WITH TIME FROM WEDNESDAY NIGHT THROUGH THURSDAY EVENING.
AT THIS TIME...MODELS ARE MORE STABLE WITH THE PRECIPITATION...SO
KEPT A PRIMARY MENTION OF SHOWERS THROUGH THE PERIOD VERSUS
THUNDERSTORMS.

FOR NEXT FRIDAY...A PROGRESSIVE HIGHER AMPLITUDE SHORTWAVE IS
FORECAST TO MOVE SOUTHEAST FROM THE UPPER MIDWEST...PLACING THE WFO
PAH FORECAST AREA BACK INTO NORTHWEST FLOW FOR LATE FRIDAY NIGHT
INTO NEXT SATURDAY. THIS WILL ALLOW THE EXIT OF THE LATTER WEEK
RAINFALL TO THE SOUTHEAST...WITH WRAP-AROUND PRECIPITATION MOVING IN
FROM THE NORTHWEST LATER ON FRIDAY.

WITH RESPECT TO TEMPERATURES...HAD CONSIDERED RAISING MAX
TEMPERATURES ANOTHER 1-3 DEGREES ABOVE CURRENT FORECAST VALUES. FOR
NOW...COMPROMISED AND INCREASED MAX TEMPERATURE VALUES NEXT WEEK BY
1-2 DEGREES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY) ISSUED AT
1209 PM CST FRI MAR 2 2012

LACK OF A CAP HAS ALLOWED NUMEROUS TSTMS TO ERUPT FARTHER WEST THAN
INITIALLY ANTICIPATED TODAY. SOME OF THESE TSTMS WILL BE CAPABLE OF
PRODUCING TORNADOES AND LARGE HAIL...ALONG WITH TSTM WINDS IN EXCESS
OF 50 KTS. GRADIENT WINDS WILL CONTINUE TO BE STRONG IN THE VICINITY
OF AN APPROACHING COLD FRONT. THIS FRONT IS EXPECTED TO BE THROUGH
THE PAH FORECAST AREA BY DARK...AND WINDS ARE FORECAST TO DIMINISH
IN THE EVENING AND VARY SOME IN DIRECTION...BEFORE PICKING UP AGAIN
OUT OF THE WEST IN THE MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM CST THIS EVENING
     FOR ILZ075>078-080>094.

MO...WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM CST THIS EVENING
     FOR MOZ076-086-087-100-107>112-114.

IN...WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM CST THIS EVENING
     FOR INZ081-082-085>088.

KY...WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM CST THIS EVENING
     FOR KYZ001>022.

&&
Hazardous weather outlook, Mar 2, 10:03 AM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1003 AM CST FRI MAR 2 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031615-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1003 AM CST FRI MAR 2 2012

...TORNADO WATCH IN EFFECT FOR THE ENTIRE AREA THROUGH 6 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

IN THE WAKE OF A WARM FRONTAL PASSAGE THIS MORNING...TEMPERATURES
AND HUMIDITY HAVE NOTICEABLY INCREASED...EFFECTIVELY DESTABILIZING THE
ATMOSPHERE ENOUGH TO CONTINUE THE DEVELOPMENT OF SCATTERED
THUNDERSTORMS.

FOR TODAY...MUCH OF KENTUCKY AS WELL AS EXTREME SOUTHERN INDIANA
IS UNDER A HIGH RISK OF SEVERE STORMS. THE HIGH RISK IN OUR AREA
IS ROUGHLY ALONG AND EAST OF A LINE FROM AROUND CHRISNEY INDIANA
TO NEAR CADIZ KENTUCKY. THIS INCLUDES SPENCER COUNTY INDIANA...AND
IN KENTUCKY...THE COUNTIES OF DAVIESS...MCLEAN...MUHLENBERG...
HOPKINS...CHRISTIAN...AND TODD...AS WELL AS FAR EASTERN PORTIONS
OF HENDERSON...WEBSTER...AND TRIGG COUNTIES.

IN ADDITION...MUCH OF THE AREA EAST OF THE MISSISSIPPI RIVER
REMAINS UNDER A MODERATE RISK OF SEVERE STORMS...AND THIS INCLUDES
MOST OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND THE REMAINDER
OF WESTERN KENTUCKY. A SLIGHT RISK OF SEVERE STORMS EXISTS IN
SOUTHEAST MISSOURI.

WHAT WILL HAPPEN TO CAUSE THIS HIGH RISK IS THE
FOLLOWING...STARTING LATE THIS MORNING...A COLD FRONT WILL START
ITS RAPID DRIVE WEST TO EAST ACROSS THE REGION...AS A SPRING LIKE
LOW PRESSURE SYSTEM LIFTS NORTHWARD TO THE GREAT LAKES. THE STRONG
DESTABILIZATION OF THE ATMOSPHERE OUT AHEAD OF THIS COLD FRONT
...IN COMBINATION WITH THE POWERFUL WIND FIELDS ALOFT...IS WHY
THIS STORM SITUATION WILL BE SO POTENTIALLY VIOLENT.

LARGE HAIL...DAMAGING WINDS...AND TORNADOES WILL BE THE POTENTIAL
THREATS IN THE HIGH AND MODERATE RISK ZONES THIS AFTERNOON. THE
ATMOSPHERIC PROFILE IS SUPPORTIVE OF LONG TRACKS OF WIND DAMAGING
OR TORNADIC STORMS.

ALSO TO NOTE...WIND FIELDS OUT AHEAD OF AND BRIEFLY BEHIND THE FRONT
WILL CREATE WINDY CONDITIONS WITH SOME GUSTS CAPABLE OF TOPPING
OUT AROUND 45 MPH WITHOUT THE AID OF ANY STORM. WINDS WILL AVERAGE
15 TO 30 MPH THROUGH THE AFTERNOON INTO THE EVENING HOURS. A WIND
ADVISORY HAS BEEN POSTED AND IS IN EFFECT FROM 10 AM UNTIL 8 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED TODAY.

JP

In the hours before

Local storm report, Mar 2, 12:09 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1209 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     TSTM WND GST     CAPE GIRARDEAU          37.31N 89.55W
03/02/2012  E53 MPH          CAPE GIRARDEAU     MO   TRAINED SPOTTER

            1/2 INCH HAIL ALSO REPORTED AT NORTH KINGSHIGHWAY ROAD

&&

DLL
Local storm report, Mar 2, 12:10 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1210 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 PM     FUNNEL CLOUD     CAPE GIRARDEAU          37.31N 89.55W
03/02/2012                   CAPE GIRARDEAU     MO   PUBLIC

            UNCONFIRMED...REPORTED BY PUBLIC.

&&

SMITTY
Local storm report, Mar 2, 12:14 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1214 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 PM     HAIL             8 E MCLEANSBORO         38.09N 88.39W
03/02/2012  M0.88 INCH       HAMILTON           IL   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, Mar 2, 12:23 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1223 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     NON-TSTM WND GST MUDDY                   37.76N 88.52W
03/02/2012  U0 MPH           SALINE             IL   TRAINED SPOTTER

            STRAIGHT LINE WINDS DESTROYED A LEAN-TO AT A CAR
            DEALERSHIP IN TOWN.

&&

SMITTY
Local storm report, Mar 2, 12:25 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1225 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     NON-TSTM WND GST WEST PADUCAH            37.08N 88.74W
03/02/2012  M54 MPH          MCCRACKEN          KY   ASOS

            ASOS MEASURED STRAIGHT LINE WIND GUST OF 54 MPH.

&&

SMITTY
Local storm report, Mar 2, 12:26 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1226 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 PM     TSTM WND GST     CARMI                   38.09N 88.17W
03/02/2012  M50 MPH          WHITE              IL   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED WITH THE STORM. WIDESPREAD TREE
            DAMAGE THROUGHOUT THE COMMUNITY. SOME DEBRIS BLOCKING
            ROADWAYS.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 1:30 AM CSTWind AdvisoryPAHBollinger, Butler, Cape Girardeau, Carter, Mississippi, New Madrid and 5 more19 hr
Mar 2, 10:55 AM CSTSevere Thunderstorm WarningPAHCarter, Wayne35 min
Mar 2, 11:06 AM CSTTornado WarningPAHWayne24 min
Mar 2, 11:26 AM CSTTornado WarningPAHBollinger, Wayne34 min
Mar 2, 11:39 AM CSTTornado WarningPAHBollinger, Cape Girardeau, Scott, Stoddard36 min
Mar 2, 12:03 PM CSTTornado WarningPAHCape Girardeau, Scott42 min
Mar 2, 12:42 PM CSTSevere Thunderstorm WarningPAHMississippi, Scott33 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.